Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS Dodge City, KS

June 23, 2008Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2008, 6:44 PM CDT for Morton County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 6:44 PM CDT (23:44 UTC)
Expired
Jun 23, 2008, 7:19 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Morton County, KS

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:47 PM CDTHAIL 0.7518 Nne Elkhart, KS
Jun 23, 6:52 PM CDTHAIL 118 N Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-550 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232343
SVRDDC
KSC129-240030-
/O.NEW.KDDC.SV.W.0262.080623T2344Z-080624T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RICHFIELD...MOVING NORTHEAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHFIELD...
  RURAL RESIDENCES OF NORTHERN MORTON COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3738 10177 3739 10155 3724 10155 3713 10183
      3728 10196
TIME...MOT...LOC 2344Z 239DEG 16KT 3725 10180

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 240000
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT MON JUN 23 2008

KSC129-240030-
/O.CON.KDDC.SV.W.0262.000000T0000Z-080624T0030Z/
MORTON KS-
701 PM CDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN MORTON COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTHEAST OF RICHFIELD...MOVING NORTHEAST AT 18 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3738 10177 3739 10155 3724 10155 3713 10183
      3728 10196
TIME...MOT...LOC 0001Z 239DEG 16KT 3731 10173

$$

KRUSE
000 
WWUS53 KDDC 240019
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT MON JUN 23 2008

KSC129-240030-
/O.CAN.KDDC.SV.W.0262.000000T0000Z-080624T0030Z/
MORTON KS-
720 PM CDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN MORTON COUNTY.

LAT...LON 3738 10177 3739 10155 3724 10155 3713 10183
      3728 10196
TIME...MOT...LOC 0020Z 239DEG 16KT 3735 10164

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON JUN 23 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE THE FIRST 12 HOURS WILL BE THE COVERAGE OF TSRA
THIS EVENING AND OVERNIGHT. MORNING U/A INDICATES RELATIVE COOL
MID LEVEL TEMPERATURES ACROSS THE AREA. ACCAS HAS PERSISTED FROM
ROUGHLY DODGE CITY INTO NORTH CENTRAL KANSAS ALL DAY. AT THE
SURFACE SEVERAL BOUNDARIES WERE APPARENT...ONE OF WHICH APPEARED
TO BE AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION. WITH
AFTERNOON MIXING AND HEATING THE MOST SIGNIFICANT BOUNDARY IS
SHOWING UP AS A WARM FRONT STRETCHING FROM SOUTH CENTRAL KANSAS
INTO EAST CENTRAL COLORADO. MEANWHILE TEMPERATURES HAVE SHOT UP TO AROUND
100 DEGREES IN THE FAR SOUTHWEST. CONVECTIVE TEMPERATURES IN THAT AREA
HAD BEEN REACHED AND HIGH BASED TCU HAD DEVELOPED. BACK CLOSER
TO THE WARM FRONT...AN AREA OF CONVECTION HAD FORMED FROM NEAR
LIMON TO WEST CENTRAL KANSAS. THIS MAY BE WHERE THE HIGHEST POPS
WILL BE NEEDED EARLY THIS EVENING AND THEN THIS AREA SHOULD SPREAD
EAST AND SOUTHEAST DURING THE EVENING AS A S/WV TROUGH MOVES OUT
OF THE CENTRAL ROCKIES.

QUESTION THEN IS IF ANY ADDITIONAL ACTIVITY WILL BE PRESENT ON
TUESDAY AND TUESDAY NIGHT. I CANT FIND A REASON THAT AT LEAST
ISOLATED TO SCATTERED TSRA WONT OCCUR AT MAX HEATING AS THERE
SHOULD STILL BE AREAS OF SFC CONVERGENCE FROM OVERNIGHT BOUNDARIES
THAT WILL BE LEFT OVER. UPPER LEVEL SUPPORT IS NOT APPARENT AT
LEAST AS OF TODAY SO WILL JUST HAVE 10/20 PERCENT POPS.
TEMPERATURES ON TUESDAY WILL BE SEASONAL.

DAYS 3-7...

THE EXTENDED PERIOD STARTS OUT WITH THE MAIN BELT OF UPPER LEVEL
WESTERLIES TRAVERSING NORTH AMERICA ALONG THE US/CANADIAN BORDER.
THE PAST FEW RUNS OF THE MEDIUM RANGE MODELS HAVE BEEN FAIRLY
CONSISTENT WITH THE IDEA OF A STRONG WAVE IN THE FLOW MOVING OUT OF
WESTERN CANADA TOWARDS THE GREAT LAKES REGION. THE 00Z GFS AND THE
12Z GFS/CANADIAN AND ECMWF MODELS HAVE NOT BEEN QUITE AS PROGRESSIVE
WITH THIS WAVE. THE GFS ENSEMBLE MEMBERS INDICATE THAT THE
OPERATIONAL RUN IS AN OUTLIER AS ONLY ONE OR TWO MEMBERS ARE LEANING
TOWARD A SLOWER SOLUTION. FOR NOW WILL CONTINUE WITH THE SLOWER
SOLUTION REGARDING THE TIMING OF THE FRONT AND PRECIPITATION CHANCES
LATER IN THE WEEK. HAVE RAISED POPS INTO THE CHANCE CATEGORY OVER
PARTS OF THE CWA FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY
SHOULD BE JUST TO THE SOUTH OF THE AREA ON SATURDAY. WITH UPSLOPE
FLOW AND A TONGUE OF HIGHER DEWPOINTS ADVECTING INTO THE HIGH PLAINS
TO THE NORTH OF THE FRONT...THINK THAT THERE WOULD BE SOME CHANCE
FOR THUNDERSTORMS TO DEVELOP ALONG THE EASTERN SLOPES AND MOVE OUT
INTO THE CENTRAL PLAINS DURING THE EVENING AND OVERNIGHT HOURS. BY
THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW
THE UPPER RIDGE BUILDING BACK INTO THE CENTRAL CONUS AS AN UPPER
TROUGH APPROACHES THE WEST COAST OF NOAM. THE GFS SEEMS TO BE OVERLY
AMPLIFIED WITH THIS IDEA AND ITS ENSEMBLE MEMBERS ARE SPLIT ON THE
IDEA. AT ANY RATE...HIGH TEMPERATURES SHOULD WARM BACK UP WELL INTO
THE 90S TO AROUND 100 ACROSS SOUTHWEST KANSAS.  THIS SHOULD HOLD
THROUGH MUCH OF THE 8 TO 10 DAY PERIOD.

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON.
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO
AND EXTREME WESTERN KANSAS. THUNDERSTORMS SHOULD CONTINUE TO
ORGANIZE INTO A CONVECTIVE COMPLEX THIS EVENING AND MOVE SOUTHEAST
ACROSS THE AREA WITH THUNDERSTORMS AFFECTING TAF SITES GENERALLY
FROM 22Z THROUGH 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  65  95 /  50  20  20  10
GCK  64  94  64  96 /  50  10  10  10
EHA  64  92  65  96 /  50  10  10  10
LBL  65  95  64  95 /  50  10  10  10
HYS  64  92  65  96 /  50  10  10  10
P28  68  95  68  96 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 23, 5:01 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT MON JUN 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT MON JUN 23 2008 /401 AM MDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL LINGER ACROSS THIS MORNING AS A STATIONARY FRONT AND
THEN MOVE NORTH THROUGH WESTERN KANSAS AS A WARM FRONT THIS AFTERNOON.
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL KANSAS
EARLY THIS MORNING.

AFTER 4 PM CDT...THERE IS A CHANCE FOR STRONG THUNDERSTORMS...FIRST
NORTHWEST OF A LINE FROM LA CROSSE TO HUGOTON AND THEN MOVING
SOUTHEAST THROUGH THE REST OF SOUTHWESTERN KANSAS. A FEW
THUNDERSTORMS COULD REACH THE MARGINALLY SEVERE CRITERIA WITH HAIL
TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. THE HIGHER
CHANCES FOR SEVERE WEATHER WILL BE NORTH OF A SCOTT CITY TO LA
CROSSE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:02 PM CDTSpecial Weather StatementDDCMorton43 min
Jun 23, 6:15 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.